Browse

You are looking at 1 - 4 of 4 items for :

  • Haemoptysis x
  • All content x
Clear All
Open access

Raku Son, Masahiko Nagahama, Fumiaki Tanemoto, Yugo Ito, Fumika Taki, Ryosuke Tsugitomi, and Masaaki Nakayama

Summary

The etiology of hyponatremia is assessed based on urine osmolality and sodium. We herein describe a 35-year-old Asian man with pulmonary tuberculosis and perforated duodenal ulcer who presented with hyponatremia with hourly fluctuating urine osmolality ranging from 100 to 600 mosmol/kg, which resembled urine osmolality observed in typical polydipsia and SIADH simultaneously. Further review revealed correlation of body temperature and urine osmolality. Since fever is a known non-osmotic stimulus of ADH secretion, we theorized that hyponatremia in this patient was due to transient ADH secretion due to fever. In our case, empiric exogenous glucocorticoid suppressed transient non-osmotic ADH secretion and urine osmolality showed highly variable concentrations. Transient ADH secretion-related hyponatremia may be underrecognized due to occasional empiric glucocorticoid administration in patients with critical illnesses. Repeatedly monitoring of urine chemistries and interpretation of urine chemistries with careful review of non-osmotic stimuli of ADH including fever is crucial in recognition of this etiology.

Learning points:

  • Hourly fluctuations in urine osmolality can be observed in patients with fever, which is a non-osmotic stimulant of ADH secretion.
  • Repeated monitoring of urine chemistries aids in the diagnosis of the etiology underlying hyponatremia, including fever, in patients with transient ADH secretion.
  • Glucocorticoid administration suppresses ADH secretion and improves hyponatremia even in the absence of adrenal insufficiency; the etiology of hyponatremia should be determined carefully in these patients.
Open access

Haruhiko Yamazaki, Hiroyuki Iwasaki, Nobuyasu Suganuma, Soji Toda, Katsuhiko Masudo, Hirotaka Nakayama, Yasushi Rino, and Munetaka Masuda

Summary

Anaplastic transformation of a primary thyroid tumor whose process can be followed is rare. The objective this study is to report a case of anaplastic transformation of locally advanced papillary thyroid carcinoma after treatment with lenvatinib. A 74-year-old woman consulted a local physician because of cough and bloody sputum. Thyroid cancer with tracheal invasion was suspected on computed tomography (CT) imaging, and she visited our hospital for treatment. We suspected anaplastic thyroid cancer (ATC) and core needle biopsy was performed. Histologic sections of the core needle biopsy showed that the tumor formed a papillary structure, and we diagnosed papillary thyroid carcinoma. Surgery would have been difficult, and we initiated lenvatinib at a low dose of 8 mg/day. CT on day 40 of lenvatinib treatment revealed that the thyroid tumor had shrunk remarkably. CT on day 111 revealed that tumor regrowth and tracheal invasion had been exacerbated. Core needle biopsy was performed, and histologic sections of the core needle biopsy that was performed after regrowth of the tumor showed that individual cancer cells had large, irregular nuclei, and necrosis was also observed. The immunohistochemical findings were negative for thyroglobulin, and only a few cells were positive for thyroid transcription factor 1, and we diagnosed ATC. Anaplastic transformation of the target lesion may be one of the causes of lenvatinib treatment failure in differentiated thyroid carcinoma.

Learning points:

  • Anaplastic transformation of a primary thyroid tumor whose process can be followed is rare.
  • The resistance mechanism of lenvatinib in treatment for differentiated thyroid carcinoma has not been clarified.
  • Anaplastic transformation of the target lesion may be one of the causes of lenvatinib treatment failure in differentiated thyroid carcinoma.
Open access

C Kamath, J Witczak, M A Adlan, and L D Premawardhana

Summary

Thymic enlargement (TE) in Graves’ disease (GD) is often diagnosed incidentally when chest imaging is done for unrelated reasons. This is becoming more common as the frequency of chest imaging increases. There are currently no clear guidelines for managing TE in GD. Subject 1 is a 36-year-old female who presented with weight loss, increased thirst and passage of urine and postural symptoms. Investigations confirmed GD, non-PTH-dependent hypercalcaemia and Addison’s disease (AD). CT scans to exclude underlying malignancy showed TE but normal viscera. A diagnosis of hypercalcaemia due to GD and AD was made. Subject 2, a 52-year-old female, was investigated for recurrent chest infections, haemoptysis and weight loss. CT thorax to exclude chest malignancy, showed TE. Planned thoracotomy was postponed when investigations confirmed GD. Subject 3 is a 47-year-old female who presented with breathlessness, chest pain and shakiness. Investigations confirmed T3 toxicosis due to GD. A CT pulmonary angiogram to exclude pulmonary embolism showed TE. The CT appearances in all three subjects were consistent with benign TE. These subjects were given appropriate endocrine treatment only (without biopsy or thymectomy) as CT appearances showed the following appearances of benign TE – arrowhead shape, straight regular margins, absence of calcification and cyst formation and radiodensity equal to surrounding muscle. Furthermore, interval scans confirmed thymic regression of over 60% in 6 months after endocrine control. In subjects with CT appearances consistent with benign TE, a conservative policy with interval CT scans at 6 months after endocrine control will prevent inappropriate surgical intervention.

Learning points:

  • Chest imaging is common in modern clinical practice and incidental anterior mediastinal abnormalities are therefore diagnosed frequently.
  • Thymic enlargement (TE) associated with Graves’ disease (GD) is occasionally seen in view of the above.
  • There is no validated strategy to manage TE in GD at present.
  • However, CT (or MRI) scan features of the thymus may help characterise benign TE, and such subjects do not require thymic biopsy or surgery at presentation.
  • In them, an expectant ‘wait and see’ policy is recommended with GD treatment only, as the thymus will show significant regression 6 months after endocrine control.
Open access

Runa Acharya and Udaya M Kabadi

Summary

Diabetic ketoacidosis (DKA) is commonly encountered in clinical practice. The current case is a unique and rare presentation of DKA as the initial manifestation of Cushing’s disease secondary to ACTH-secreting pituitary adenoma. Appropriate management as elaborated in the article led to total remission of diabetes as well as the Cushing’s disease.

Learning points:

  • DKA is a serious and potentially life-threatening metabolic complication of diabetes mellitus.
  • Some well-known precipitants of DKA include new-onset T1DM, insulin withdrawal and acute illness.
  • In a patient presenting with DKA, the presence of a mixed acid–base disorder warrants further evaluation for precipitants of DKA.
  • We present a rare case of DKA as an initial manifestation of Cushing’s disease secondary to ACTH-producing pituitary adenoma.